Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 31, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 4, 2003, 6:51 PM EDT for Bradford County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2003, 6:51 PM EDT (22:51 UTC)
- Expired
- Sep 4, 2003, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 042253 FFWBGM PAC015-050145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 651 PM EDT THU SEP 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 945 PM EDT. * AT 650 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS BURLINGTON...EAST SMITHFIELD...SPRINGFIELD...SYLVANIA...TROY...ULSTER AND WETONA. DOPPLER RADAR INDICATES THAT ABOUT AN INCH OF RAIN HAS FALLEN SINCE SHORTLY AFTER 6 PM. ADDITIONAL HEAVY RAINS CAN BE EXPECTED THROUGH ABOUT 730 PM. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. THESE INCLUDE ELK RUN...FALL BROOK...AND WEBIER CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4167 7688 4172 7646 4190 7649 4189 7689
2 follow-up statements
000 WGUS71 KBGM 042337 FFSBGM PAC015-050130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 731 PM EDT THU SEP 4 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM EDT FOR BRADFORD COUNTY... AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS...BRUSHVILLE...BURLINGTON...CAMPTOWN...EAST SMITHFIELD...FRANKLINDALE...LE RAYSVILLE...LEONA...LIBERTY CORNERS...MACEDONIA...MILAN...MONROE...MONROETON...NORTH TOWANDA...ROME...RUSHVILLE...SPRING HILL..SPRINGFIELD... TOWANDA...TROY...ULSTER...WARREN CENTER...WEST BURLINGTON...WEST FRANKLIN...AND WYSOX. AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER CENTRAL AND EASTERN SECTIONS OF THE COUNTY. RADAR ESTIMATES SHOW THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN IN MANY LOCALITIES...WITH MORE RAIN EXPECTED THROUGH 8 PM. EMERGENCY MANAGEMENT PERSONNEL REPORTED THAT MANY ROADS HAVE BEEN CLOSED DUE TO FLOODING AND THAT ROUTE 6 NEAR TOWANDA IS UNDER ABOUT A FOOT OF WATER. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. SOME OF THESE CREEKS AND STREAMS INCLUDE WYSOX CREEK...KING CREEK...AND TOWANDA CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ MJ
000 WGUS71 KBGM 050039 FFSBGM PAC015-050145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 824 PM EDT THU SEP 4 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM EDT FOR BRADFORD COUNTY... AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL FELL OVER THE FOLLOWING LOCATIONS THIS EVENING...ALBA...CHERRYTOWN...DURELL...LEONA...LIBERTY CORNERS...MACEDONIA...MINNEQUA...MONROE...RIGGS...SILVARA...STEVENSVI LLE...TERRYTOWN...TOWANDA...TROY...WEST BURLINGTON...WEST FRANKLIN AND WYALUSING. RAPID FLOODING WILL CONTINUE OVER MANY OF THE SMALL STREAMS AND CREEKS AROUND THE ABOVE MENTIONED LOCATIONS. AT 820 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS ROADS CLOSED TO TRAFFIC DUE TO WASHOUTS AND FLOODING. THE WORST FLOODING WAS REPORTED TO BE IN THE AREAS AROUND TOWANDA...STEPHENSVILLE...AND WYALUSING. RADAR RAINFALL ESTIMATES INDICATE THE WORST FLOODING IS LIKELY ON THE FOLLOWING CREEKS. NEAR TROY ON FALL BROOK...WEBIER CREEK...AND THE TIOGA RIVER. NEAR BURLINGTON ON WALLACE RUN, SUGAR CREEK, AND POND RUN. NEAR SHESHEQUIN ON HEMLOCK RUN. NEARY SYLVANIA ON ELK RUN. NEAR WEST BURLINGTON ON THE CREEK THAT FLOWS NEXT TO STEAM HOLLOW DRIVE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. $$ AHNERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:55 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Sep 4, 1:55 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT THU SEP 4 2003 OVERVIEW...GNRLY DRIER PTRN IN STORE FOR THE FCST AREA. SOME DIFFS IN THE MDLS WITH RESPECT TO THE TIMING AND PCPN POTNL ASSCD WITH A BACK-DOOR TYPE CDFNT SUNDAY NGT INTO MONDAY. CDFNT CRNTLY NEAR A UCA-ELM LINE AND CONTINUES TO HEAD SEWD. WILL KEEP CHC POPS FOR THE SRN CATSKILLS AND MOST OF NE PA FOR SCT EVNG ACTIVITY. THUS FAR ACTIVITY HAS BEEN VERY WEAK, BUT SOME LIMITED POTNL FOR DVLPMNT AHEAD OF FNT INTO THE EARLY EVNG HRS. ANY CONVECTION WILL HAVE TO BE MONITORED CLOSELY DUE TO VERY LOW FFG VALUES IN THIS AREA. OTRW XPCT SKIES TO BE PARTLY TO MOSTLY CLOUDY. SCT-BKN CLDS AND LGT NW WINDS, ALONG WITH LOWERING TDS SHUD MINIMIZE THREAT FOR AREAS OF FOG, ALTHO SOME VLYS MAY SEE PATCHY FOG TWDS DAYBREAK. SFC HIGH PRES WILL GRADUALLY BUILD INTO THE RGN, BUT THERE ARE STILL RIPPLES IN THE NW FLOW ALOFT, WITH LOW LVL MSTR TO WORK ON. TDAS SAT PIX SHOW AN XTNSV AREA OF STRATO-CU OVER THE CNTRL GTLAKES, AND IT APPEARS THIS WILL ROTATE INTO THE RGN TMRW. I DONT THINK IT WILL BE ENTIRELY OVC ACRS UPSTATE NY AS PER ETA MOS GUIDANCE, BUT DO XPCT PLENTY OF BKN CLDS WITH OCNL BREAKS OF SUNSHINE HERE MORE SUNSHINE LIKELY LATE IN THE DAY ACRS THE CNTRL SRN TIER/FINGER LAKES AND WRN MOHAWK VLY AS AXIS OF MSTR BEGINS TO PULL OUT. A PARTLY SUNNY FCST MAY SUFFICE FOR NE PA AND FAR SRN CATSKILLS WHICH WILL BE FURTHEST REMOVED FROM THE LOW LVL MSTR. RIDGING ALOFT AND DRIER AIR FOR FRI NGT AND SATURDAY WITH MAINLY CLEAR SKIES. NO REAL PRBLMS WITH MOS TEMPS. EXTENDED FORECAST (SAT NIGHT - THU) MODELS INDICATING PASSAGE OF BACK DOOR COLD FRONT LATE SUNDAY INTO MONDAY. ETA IS FASTER...AND SLIGHTLY STRONGER WITH SUPPORTING 500 MB WAVE...WHILE GFS SLOWER/WEAKER. VERY DRY LOWER ATMOSPHERE WILL TEND TO KEEP THINGS DRY...SO WILL ONLY INCREASE CLOUD COVER ATTM. CWA WILL GENERALLY BE UNDERNEATH 500 MB RIDGE...THUS WILL KEEP REMAINDER OF THE PERIOD DRY. GENERALLY FOLLOWED MEX TEMPS...ALTHOUGH WENT SLIGHTLY WARMER LATE IN THE PERIOD. AVIATION VFR CONDS SHOULD CONTINUR THROUGH THE AFTERNOON...WITH A FEW SHRA/TSRA CAUSING MVFR...PATICULARLY AT KBGM/KAVP. VFR WILL RETURN FOR A PERIOD THIS EVE...THEN CIGS WILL BECOME BKN AGAIN AS TROUGH AXIS SWINGS THROUGH...LOWERING TO MVFR LEVELS. .BGM...NONE. DAYS 1-2: BRADY DAYS 3-7/AVIATION: CEMPA
Hazardous weather outlook, Sep 4, 4:35 PM EDT, 2 hours 16 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-042230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 435 PM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION LATE THIS AFTERNOON AND INTO THE EVENING. LOCALIZED DOWNPOURS CAN BE EXPECTED WITH SOME OF THE STORMS. ESPECIALLY ACROSS PARTS OF NORTHEAST PENNSYLVANIA AND THE WESTERN CATSKILLS IN NEW YORK WHERE HEAVY RAIN FELL LAST NIGHT, LOCALIZED RUNOFF PROBLEMS ARE POSSIBLE. PLEASE REFER TO PRODUCT ALBSPSBGM FOR MORE SPECIFIC INFORMATION ON THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 4, 4:25 PM EDT, 2 hours 26 minutes before
NYZ057-062-PAZ038>040-043-044-047-072-050400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 425 PM EDT THU SEP 4 2003 ...THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE LATE TODAY INTO THIS EVENING... A SLOW MOVING COLD FRONT OVER CENTRAL NEW YORK AND WESTERN PENNSYLVANIA WILL MOVE SOUTHEAST AND PASS THROUGH THE REGION THIS EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY LATE TODAY AND THIS EVENING ACROSS NORTHEAST PENNSYLVANIA AND SOUTHEAST NEW YORK AS THIS FRONT APPROACHES. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF AN INCH PER HOUR, WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT, INCLUDING LACKAWANNA COUNTY AND THE CENTRAL SECTIONS OF WAYNE COUNTY, WILL BE ESPECIALLY VULNERABLE TO LOCALIZED FLOODING IF RAINFALL RATES APPROACH AN INCH PER HOUR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:45 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 15 min |
| Sep 4, 7:45 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 45 min |
| Sep 4, 7:47 PM EDT | Flash Flood Warning | BGM | Susquehanna | 3 hr |
| Sep 4, 7:48 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 42 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.